# SDR 2014FA0000123

- Difficulty date: April 29, 2013
- Submitted: February 28, 2014
- Operation: General aviation
- Aircraft: N15248
- Make and model: Piper PA 28-180
- Aircraft serial: 287305043
- Engine: Lyc O360A4A
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: AEL85099IR
- Condition: Fractured
- Location: Engine
- Part time: 882 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ALUMINUM CYLINDER HEAD FRACTURED CIRCUMFERENTIALLY ADJACENT TO UPPER EDGE OF STEEL CYLINDER BARREL ON 4/28/13 DESPITE A SATISFACTORY COMPRESSION CHECK (79/80) 4 DAYS PRIOR 4/25/13, WITH NO USE IN THE INTERIM.  HEAD SEPARATION OCCURRED AT HIGH POWER SETTING, TAKEOFF, JUST AFTER ROTATION.  COMPRESSION CHECKS WERE PERFORMED AT EACH OIL CHANGE/ 50 HOURS EVEN THOUGH AD 2009-26-12 DOES NOT APPLY IAW SN OF THE CYLINDER ASSY.  PROBABLE CAUSE WOULD BE DEFECTIVE DESIGN OF THE CYLINDER HEAD, INADEQUATE MATERIAL QUALITY, AND/OR POOR QUALITY CONTROL DURING MFG OF THE CAST CYLINDER HEAD.  UNLESS/UNTIL MFG MAKES OR HAS MADE A CHANGE TO ITS CYLINDER HEAD MATERIAL OR DESIGN, TO FURTHER EXPAND AD 2009-26-12, APPLICABILITY TO INCLUDE LATER CYLINDER ASSY SN.
